Maine, 2017

Hail in Maine, May 31, 2017

May 31, 2017 · NWS GYX · 1 event in 1 county or zone

A cold front sweeping in from the west on the afternoon of May 31st was the focus for afternoon and evening thunderstorms. Numerous storms became severe in New Hampshire but a deep marine layer across southern Maine diminished these storms substantially as they moved into Maine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A cold front sweeping in from the west on the afternoon of May 31st was the focus for afternoon and evening thunderstorms. Numerous storms became severe in New Hampshire but a deep marine layer across southern Maine diminished these storms substantially as they moved into Maine. One cell was strong enough to produce small hail in Oxford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 31, 2:26 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, May 31, 2:26 PM EST, 3 hours 19 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Gray ME
326 PM EDT Wed May 31 2017

.SYNOPSIS...
A cold front will sweep east and cross the region accompanied
by showers and thunderstorms. A surface trough will cross the
area on Thursday and may touch off a few mountain showers. Low
pressure and a trailing frontal system will cross the region
Friday and Friday night with rain. Another low pressure system
may bring rain to the region Sunday and Monday.

&&

.NEAR TERM /THROUGH TODAY/...
Severe thunderstorm watch number 300 has been issued for a portion
of the forecast area. We continue to slowly destabilize across
NH...and enough instability should develop to support severe
thunderstorms this afternoon and early evening when coupled with the
moderate deep layer shear and steep mid level lapse rates. Damaging
winds and large hail will be the main threats, with the most
probable location being western and southern NH. Toward the ME and
NH coastal plain, the marine layer should act to weaken the storms
this evening with only a very low prob of severe there, although
lightning could very well be a threat.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM THURSDAY/...
Tstorm threat will diminish after 9 PM with storms moving offshore.
Fog and stratus will likely be common overnight, especially on the
coastal plain. The upper level low will move overhead on Thursday,
with convective showers likely, especially in the north. A few
rumbles of thunder with small hail will be possible as well with the
very cold air aloft.
&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A large upper level low pressure system will be situated over
southeastern Canada on Friday. Steep low level lapse rates will
allow for showers to form, mainly during the afternoon and early
evening hours. The upper level feature will be east of our
region Saturday, however there will still be sufficient moisture
and steep lapse rates to produce a shower or two.

Sunday may be the dry day for the next several days. A weak and
fast moving ridge of high pressure will allow for some sunshine
as one system exits the region and yet another system
approaches.

Yet another upper level low pressure system will dig south from
the Great Lakes region on Monday. This will trigger cyclogenesis
along the Mid Atlantic region which will allow for a steady and
very chilly rain to break out across the region. By Tuesday, a
complex area of low pressure will be sliding northeast off Cape
Cod, continuing well below normal temperatures and a damp,
dreary pattern with plenty of low clouds and precipitation. The
main area of low pressure will exit the region by Wednesday,
however the upper level low will allow for more scattered
showers in Maine and New Hampshire. A weak ridge of high
pressure to follow.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
Short Term /through Wednesday night/...Conditions are generally
LIFR to IFR at this time with showers along the coast and fog
and stratus elsewhere. Some improvement to IFR/MVFR is expected
this morning...however southerly winds will keep a marine layer
in place with stratus and fog persisting in spots. Showers will
arrive generally from west to east this evening possible
bringing briefly gusty winds and -TSRA to MHT...LEB...CON...and
HIE.

Long Term...VFR conditions are expected Friday except in the
mountains where lower conditions in showers are expected. More
widespread MVFR/IFR conditions are possible Friday night in rain
with improving conditions for Saturday. More rain and low
ceiling and visibilities expected Monday and Tuesday.

&&

.MARINE...
Short Term...Winds/seas stay below SCA levels through Thursday.

Long Term...Winds and seas should stay below SCA criteria,
however periods of rain and fog will make for poor marine
conditions at times through the weekend. Low pressure may
provide gusty northeasterly winds and building seas early next
week.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

JC/MLE
Hazardous weather outlook, May 31, 12:29 PM EST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
129 PM EDT Wed May 31 2017

MEZ007-008-012-013-NHZ001>009-011-015-011730-
Northern Oxford-Northern Franklin-Southern Oxford-Southern Franklin-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Cheshire-Western And Central Hillsborough-
129 PM EDT Wed May 31 2017

...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ009-011730-
Central Somerset-
129 PM EDT Wed May 31 2017

This Hazardous Weather Outlook is for west central Maine.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms will affect the region this afternoon and
evening. A few thunderstorms could be severe with large hail and
damaging winds being the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ014-018>028-NHZ010-013-014-011730-
Southern Somerset-Interior York-Interior Cumberland-Androscoggin-
Kennebec-Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-
Lincoln-Knox-Coastal Waldo-Strafford-Interior Rockingham-
Coastal Rockingham-
129 PM EDT Wed May 31 2017

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, central New Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms will affect the region this afternoon and
evening. There is a marginal threat that a few thunderstorms could
be strong with small hail and gusty winds being the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

NHZ012-011730-
Eastern Hillsborough-
129 PM EDT Wed May 31 2017

...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ150>154-011730-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
129 PM EDT Wed May 31 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Widely scattered thunderstorms are possible late this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, May 31, 4:44 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
544 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             HANOVER                 43.70N  72.29W
05/31/2017  E1.00 INCH       GRAFTON            NH   PUBLIC

&&

EVENT NUMBER GYX1704002

MS
Special weather statement, May 31, 5:02 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Gray ME
602 PM EDT WED MAY 31 2017

MEZ007-008-012-013-NHZ001-002-004-312300-
Northern Oxford-Southern Oxford-Southern Franklin-Northern
Franklin-Northern Coos-Southern Coos-Northern Carroll-
602 PM EDT WED MAY 31 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL OXFORD...
SOUTHWESTERN FRANKLIN...SOUTHEASTERN COOS AND NORTHERN CARROLL
COUNTIES...

At 602 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northeast of Errol to 8 miles
northeast of Pinkham Notch. Movement was east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Bethel, Rangeley, Rumford, Dixfield, Andover, Carrabassett Valley,
Grafton, Phillips, Weld, Mexico, Waterford, Buckfield, Hartford,
Lovell, Greenwood, Carthage, Avon, Chatham, Dallas Plantation and
Hanover.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4510 7029 4425 7038 4423 7113 4489 7101
TIME...MOT...LOC 2202Z 256DEG 28KT 4483 7101 4431 7110
Special weather statement, May 31, 5:12 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Gray ME
612 PM EDT WED MAY 31 2017

NHZ007-011-312315-
Cheshire-Sullivan-
612 PM EDT WED MAY 31 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SULLIVAN
AND CHESHIRE COUNTIES...

At 612 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Townshend to Whately. Movement was east
at 35 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Keene, Jaffrey, Rindge, Winchester, Dublin, Richmond, Harrisville,
Nelson, Marlborough, Gilsum, Walpole, Alstead, Westmoreland, Swanzey,
Marlow, Hinsdale, Roxbury, Fitzwilliam, Troy and Sullivan.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4292 7252 4295 7253 4297 7248 4300 7246
      4300 7244 4305 7247 4308 7244 4310 7244
      4312 7243 4314 7208 4272 7208 4273 7246
      4277 7249 4277 7252 4278 7251 4281 7254
      4287 7256
TIME...MOT...LOC 2212Z 274DEG 29KT 4303 7264 4244 7263
Special weather statement, May 31, 5:13 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Gray ME
613 PM EDT WED MAY 31 2017

NHZ003>009-312315-
Merrimack-Northern Grafton-Belknap-Southern Carroll-Southern
Grafton-Sullivan-Northern Carroll-
613 PM EDT WED MAY 31 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SULLIVAN...
SOUTHEASTERN GRAFTON...BELKNAP...NORTHWESTERN MERRIMACK AND CENTRAL
CARROLL COUNTIES...

At 613 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southeast of Woodstock to near
Newport. Movement was east at 30 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Laconia, Claremont, Conway, Franklin, New London, Moultonborough,
Plymouth, Ossipee, Meredith, Grafton, Alton, Enfield, Gilmanton,
Canterbury, Holderness, Ashland, Effingham, Danbury, Groton and
Newport.

This includes the following highways...
 Interstate 89 between mile markers 16 and 45.
 Interstate 93 between mile markers 48 and 88.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4395 7103 4368 7108 4325 7170 4337 7236
      4396 7154
TIME...MOT...LOC 2213Z 274DEG 27KT 4391 7153 4338 7225
Special weather statement, May 31, 5:20 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Gray ME
620 PM EDT WED MAY 31 2017

MEZ007-008-012-013-NHZ002-004-312315-
Northern Oxford-Southern Oxford-Southern Franklin-Northern
Franklin-Southern Coos-Northern Carroll-
620 PM EDT WED MAY 31 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL OXFORD...
SOUTHWESTERN FRANKLIN...EASTERN COOS AND NORTHEASTERN CARROLL
COUNTIES...

At 620 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles southwest of Rangeley to 8 miles
southwest of Bethel. Movement was east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Bethel, Rumford, Rangeley, Jay, Dixfield, Canton, Andover, Grafton,
Wilton, Phillips, Weld, Mexico, Waterford, Buckfield, Hebron,
Hartford, Lovell, Greenwood, Carthage and Avon.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4499 7037 4463 7021 4420 7042 4419 7105
      4492 7094
TIME...MOT...LOC 2220Z 249DEG 25KT 4485 7085 4430 7087
Special weather statement, May 31, 5:40 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Gray ME
640 PM EDT WED MAY 31 2017

MEZ012-018>020-NHZ004-006-312345-
Southern Oxford-Androscoggin-Interior York-Interior
Cumberland-Southern Carroll-Northern Carroll-
640 PM EDT WED MAY 31 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN YORK...
SOUTHERN OXFORD...WEST CENTRAL ANDROSCOGGIN...NORTHWESTERN CUMBERLAND
AND EAST CENTRAL CARROLL COUNTIES...

At 639 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles west of Waterford to near
Tamworth. Movement was east at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Conway, Bridgton, Fryeburg, Mechanic Falls, Naples, Turner,
Moultonborough, Ossipee, Hiram, Effingham, Cornish, Waterford,
Tamworth, Sandwich, Casco, Limington, Harrison, Madison, Buckfield
and Brownfield.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4425 7025 4375 7070 4378 7140 4423 7093
TIME...MOT...LOC 2239Z 257DEG 31KT 4420 7092 4385 7134

The radar

The Portland,ME radar (KGYX), 63 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Oxford

When
May 31, 5:45 PM EST to 5:49 PM EST
Where
Oxford County, 0.99 mi W of Bryant Pond
Measured
0.88 in hail
Reported by
Social Media
Coordinates
44.380, -70.650

A thunderstorm produced 0.88 inch hail in Bryant Pond.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2017Every state in 2017This day in weather historyWarnings in Maine, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702104.